Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 115, NWS Aberdeen, SD

July 8, 2003Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 8, 2003, 11:06 PM CDT for Jones County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 11:06 PM CDT (04:06 UTC)
Expired
Jul 8, 2003, 11:45 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Jones County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:40 PM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Jul 8, 3:40 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT TUE JUL 8 2003

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
FOCUS FOR THE SHORT TERM WILL BE CHANCE FOR THUNDERSTORMS ACROSS THE
CWA BEGINNING THIS EVENING THROUGH WED AFTERNOON. CURRENTLY HAVE AN
AREA OF THUNDERSHOWERS OVER THE EASTERN PORTION OF THE CWA...EXPECT
THESE TO CONTINUE EASTWARD AND BE OUT OF THE CWA BY EARLY EVENING.
THESE STORMS ARE JUST A LITTLE PRECURSOR TO THE MAIN EVENT EXPECTED
TO BEGIN LATE THIS EVENING. CURRENT SFC ANALYSIS SHOWING LOW
PRESSURE CENTERED OVER EASTERN WYOMING...WITH SOUTHEASTERLY FLOW OUT
AHEAD OF IT ACROSS THE MAJORITY OF SOUTH DAKOTA. THIS AREA OF LOW
PRESSURE IS ASSOCIATED WITH A STRONG S/WV CURRENTLY VISIBLE ON WATER
VAPOR IMAGERY OVER EASTERN MONTANA. AS THIS SYSTEM SLIDES EASTWARD
THROUGH THE NIGHT...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE
ACROSS SOUTH DAKOTA. BY 06Z TONIGHT...A 60KT JET CORE BECOMES
ORIENTED OVER EASTERN SOUTH DAKOTA TO PROVIDE AN ADDED SOURCE OF
LIFT TO THE REGION. EXPECT THE BEST TIME FOR PRECIPITATION WILL BE
FROM AROUND 03Z TO 12Z WEDNESDAY AS THIS LOW SLIDES INTO CENTRAL
SOUTH DAKOTA. PWAT VALUES OFF THE 18Z ABR SOUNDING NOT AS IMPRESSIVE
AS EXPECTED...BUT STILL SUBSTANTIAL ENOUGH FOR ABUNDANT
PRECIPITATION. AS H85 FLOW PICKS UP TO AROUND 30KTS...EXPECT MORE
MOISTURE TO ADVECT INTO THE REGION THROUGHOUT TONIGHT ALSO. THE BEST
CHANCE FOR SEVERE STORMS LOOKS TO BE ACROSS OUR SW ZONES...WHERE THE
BEST INSTABILITY EXISTS. LATEST ETA RUN ALSO PLACES THE LARGEST
VALUES OF CAPE NEAR 1500J/KG AND LIS APPROACHING -7 IN THE AREA NEAR
PIR. WINDS SHEAR IS SIGNIFICANT ENOUGH FOR SUPERCELL DEVELOPMENT
WITH GOOD TURNING IN THE LOW LVLS...AND SOME SPEED SHEAR. WITH THE
SYSTEM STILL AFFECTING THE AREA THROUGH THE DAY WEDNESDAY HAVE KEPT
IN PRECIP MENTION ACROSS THE EAST THROUGH EARLY WED EVENING. HIGH
PRESSURE THEN BUILDS INTO THE NORTHERN PLAINS...AS THE UPPER RIDGE
OVER THE DESERT SW BEGINS TO TRANVERSE EAST. SHOULD SEE DRY
CONDITIONS THROUGH THE REMAINDER OF THE SHORT TERM...WITH PARTLY TO
MOSTLY SUNNY SKIES.

.LONG TERM...SATURDAY THROUGH TUESDAY
DID NOT MAKE A LOT OF CHANGES WITH THE EXTENDED PERIOD. GENERALLY
LOOKING AT THE SAME PATTERN OF A LARGE UPPER RIDGE OVER THE WESTERN
TWO THIRDS OF THE COUNTRY...AND A TROUGH OVER THE EAST. WILL SEE A
FEW SHORTWAVES RIDE OVER THE TOP OF THE RIDGE AND HELP TO SET OFF
PERIODS OF THUNDERSTORMS IN ASSOCIATION WITH A SLOW MOVING FRONTAL
BOUNDARY. THE BEST TIMES FOR STORMS LOOKS TO BE LATE SUNDAY NIGHT IN
THE WEST...MONDAY AFTERNOON AND EVENING...AND AGAIN DURING THE DAY
TUESDAY. CURRENT TEMPS LOOK GOOD...WITH H85 TEMPS GENERALLY IN THE
UPPER TEENS TO MID 20S THROUGHOUT THE PERIOD...WHICH SHOULD KEEP
TEMPERATURES RIGHT AROUND NORMAL.

.ABR...NONE.

ALBRECHT/PARKIN
Hazardous weather outlook, Jul 8, 5:33 AM CDT, 17 hours 33 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
533 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY BOUNDARY OVER NEBRASKA WILL SLOWLY RETREAT TO THE
NORTH...APPROACHING THE PIERRE AREA TOWARD EVENING. AN UPPER LEVEL
LOW WILL MOVE THROUGH THE REGION ABOUT THE SAME TIME...SETTING THE
STAGE FOR THUNDERSTORM DEVELOPMENT...SOME OF WHICH MAY BECOME
SEVERE. THE PRIMARY AREA OF CONCERN WILL BE OVER COUNTIES ALONG THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:44 PM CDTSevere Thunderstorm WarningABRJones, Lyman46 min
Jul 8, 11:58 PM CDTSevere Thunderstorm WarningABRHyde, Sully32 min
Jul 9, 12:20 AM CDTSevere Thunderstorm WarningABRHand, Spink40 min
Jul 9, 3:45 PM CDTTornado WarningABRBig Stone30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.